Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV Positive and Sex Drive is Gone !?
Apr 18, 2004

I've been HIV+ for 21 years now while only having to deal with symptoms that began two years ago. VL undetectable TC 450 and all other labs normal. I'm in a relationship with a wonderful man who I love dearly and he's been a trouper dealing with my ups and downs that come with the virus and/or treatment of. I'm not taking any antidepressants although it would probably help with the underlying level of anxiety that accompanies HIV and I'm sure I'm depressed and am in denial but more disturbing is I have no sex drive. I don't even feel aroused when I should be. I don't "cruise", it's not appealing or even intresting to me anymore. Porn isn't even appealing when it always has been in the past. I feel bad for my partner because of this absence but I can't pretend or force sex. Viagra doesn't effect me, I believe one needs to feel aroused for it to even work and with me I'm just blah. I don't feel I even have a sexual identity anymore and I don't look at myself as a sexual being or even sexually attractive. This has been building for two years now since the first signs of HIV infection and having to deal with symptoms and/or med. side effects. I feel like I'm having an identity crisis and lack self esteem. Maybe because I feel like damaged goods and I can't hide it like I have in the past. Is this a common mental blow for us HIVers? And if I don't wish to take more meds such as anti depressants any ideas? Thanks for your time and support in this fantastic site. Props to all !!

Response from Dr. Horwath

Men with HIV sometimes develop low testosterone levels, which can cause loss of libido, depression, fatigue, loss of muscle mass. Consult with your doctor and he can order a testosterone level.

Loss of libido can also occur with other endocrine (hormonal) disorders, such as thyroid disorders, Addison's disease, and diabetes mellitus. Addison's disease can be caused by HIV, and diabetes may be a complication of the metabolic effects of the protease inhibitors.

Loss of libido can occur in people with alcohol dependence and some types of substance abuse. Loss of libido is a common side effect of some antidepressants, such as the SSRI's (Prozac, Paxil, Celexa, Lexapro, Zoloft, Luvox). There are other medications which can effect libido. You might want to review your medications with your doctor to see if any of them might benthe culprit.



Previous
Problems Sleeping after medications and diagnosis
Next
Non stop Headache 24 hours

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement